An allergic reaction also is called a hypersensitivity reaction. Allergy to a drug usually begins to occur after more than one dose of the drug is given. On occasion, the nurse may observe an allergic reaction the first time a drug is given because the patient has received or taken the drug in the past.
A drug allergy occurs because the individual's immune system views the drug as a foreign substance or antigen. The presence of an antigen stimulates the antigen-antibody response that in turn prompts the body to produce antibodies. If the patient takes the drug after the antigen-antibody response has occurred, an allergic reaction results.
Even a mild allergic reaction produces serious effects if it goes unnoticed and the drug is given again. Any indication of an allergic reaction is reported to the primary health care provider before the next dose of the drug is given. Serious allergic reactions require contacting the primary health care provider immediately because emergency treatment may be necessary.
Some allergic reactions occur within minutes (even seconds) after the drug is given; others may be delayed for hours or days. Allergic reactions that occur immediately often are the most serious.
Allergic reactions are manifested by a variety of signs and symptoms observed by the nurse or reported by the patient. Examples of some allergic symptoms include itching, various types of skin rashes, and hives (urticaria). Other symptoms include difficulty breathing, wheezing, cyanosis, a sudden loss of consciousness, and swelling of the eyes, lips, or tongue.
Anaphylactic shock is an extremely serious allergic drug reaction that usually occurs shortly after the administration of a drug to which the individual is sensitive. This type of allergic reaction requires immediate medical attention. Symptoms of anaphylactic shock are listed in Table 1-2.
All or only some of these symptoms may be present. Anaphylactic shock can be fatal if the symptoms are not identified and treated immediately. Treatment is to raise the blood pressure, improve breathing, restore cardiac function, and treat other symptoms as they occur.
TABLE 1-2 I Symptoms of Anaphylactic Shock
Dyspnea (difficult breathing) Feeling of fullness in the throat Cough Wheezing
Cardiovascular Extremely low blood pressure
Tachycardia (heart rate > 100 bpm) Palpations Syncope (fainting) Cardiac arrest Integumentary Urticaria
Epinephrine (adrenalin) 0.1 to 0.5 mg may be given by subcutaneous or intramuscular injection. Hypotension and shock may be treated with fluids and vasopressors. Bronchodilators are given to relax the smooth muscles of the bronchial tubes. Antihistamines may be given to block the effects of histamine.
Angioedema (angioneurotic edema) is another type of allergic drug reaction. It is manifested by the collection of fluid in subcutaneous tissues. Areas that are most commonly affected are the eyelids, lips, mouth, and throat, although other areas also may be affected. Angioedema can be dangerous when the mouth is affected because the swelling may block the airway and asphyxia may occur. Difficulty in breathing or swelling to any area of the body is reported immediately to the primary health care provider.
Was this article helpful?
Not Able To Lead A Happy Life Because Of Excessive Allergies? Want To Badly Get Rid Of Your Allergy Problems, But Are Super Confused And Not Sure Where To Even Start? Don't Worry, Help Is Just Around The Corner Revealed The All-In-One Power Packed Manual Containing Ample Strategies And Little-Known Tips To Get Rid Of Any Allergy Problems That Are Ruining Your Life Learn How You Can Eliminate Allergies Completely Reclaim Your Life Once Again